Interesting evening yesterday. I developed severe spasm in my bowel as a consequence of the cholinergic syndrome. Irinotecan is famous for releasing a lot of acetylcholine (Ach) when it kills cells. This free ACh then attaches itself to Ach receptors on smooth muscle and stimulates them. Since most smooth muscle is in the gut, the gut goes into spasm. The remedy is atropine which blocks the receptors - you can see it work when you put atropine drops in the eye to dilate the pupil.
I had had a prophylactic injection of atropine the previous day while the irinotecan was dripping in, but it is a short-acting drug and by yesterday evening it had worn off. Apparently this was the first time that the ward had had such an emergency, and they took a bit of convincing that it was necessary, but when they eventually gave me the injection, I had instant relief. Buscopan is an alternative, but it is poorly absorbed and especially so after chemotherapy. Anyway today I am fine again, waiting to see whether I get mucositis with the lower dose.